Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 243, NWS Dodge City, KS

August 20, 1997Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1997, 10:17 AM CDT for Pratt County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 10:17 AM CDT (15:17 UTC)
Expired
Aug 20, 1997, 11:05 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 10:25 AM CDTHail 2.75Pratt, KSHail covered the ground. Corn and milo destroyed on the Pratt/Stafford county line. Trailers damaged at the Pratt county lake.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 201517 RRA
SVRDDC
KSC151-201605-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 AM CDT WED AUG 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1105 AM CDT
 
* SOME LOCATIONS AFFECTED
  PRESTON                    BY 1023 AM CDT
  CAIRO                      BY 1040 AM CDT

* AT 1014 AM CDT...DODGE CITY DOPPLER RADAR INDICATED THE LEADING
EDGE OF A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF PRESTON MOVING
SOUTH AT 25 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT HAIL
UP TO THE SIZE OF GOLFBALLS AND TORRENTIAL RAIN. SEEK SHELTER
IMMEDIATELY AND STAY AWAY FROM WINDOWS.  HEAVY RAIN CAN FLOOD ROADS
QUICKLY.  YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS.

01/S00

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:54 AM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 3:54 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION...ADD CCF NUMBERS...
NATIONAL WEATHER SERVICE DODGE CITY KS
319 AM CDT WED AUG 20 1997

...FORECAST CHALLENGES ARE TEMPS AND TSTM CHANCES NEXT FEW DAYS...

SHRTWV AS STRONGLY ADVERTIZED BY ETA YESTERDAY FOR NOW NEVER
MATERIALIZED AND NO TSTMS AROUND ANYWHERE. OF MAIN CONCERN FIRST
PERIOD TDY IS NEXT SHRTWV IN NWERLY FLOW IN SERN WY ATTM. ETA AND
NGM BOTH HINT AT THIS FTR HOWEVER H5 ANAL SHOWS NICE COLD TROF
ASSOCIATED WITH IT AND WATER VAPOR LOOP IS ALSO PICKING IT UP WITH
A SHARP DRY BANDING. WILL HAVE TO GO WITH SOME MINOR POPS ALL CWA
TODAY AS MIDLVLS DESTABILIZE AND SFC BNDRY MSTR REMAINS IN PLACE.
COLD FRONT SHLD BACK INTO ALL AREA BY AFTN AND GIVE NERLY TO ERLY
UPSLOPE FLOW. TEMPS ALSO MAY BE COOLER AS CLOUDS MAY INCREASE WITH
WAVE. WILL GO COOLER THAN ALL GUIDANCE TDY FOR UPSLOPE FLOW AND
INCRSG CLOUDS.

FOR TNGT AS UPSLOPE CONTINUES MSTR TO POOL INTO ERN CO AND FAR
WRN KS. ANOTHER MINOR WAVE FCST IN NWERLY FLOW TO BRING A PSBL
CONVECTIVE COMPLEX INTO SWRN KS FROM ERN CO. BEST CHANCES OF
PCPN SHLD BE IN WEST CWA AND WILL TAPER POPS FROM WEST TO EAST.
SOME SVR STORMS ARE ALSO POSSIBLE.

A BIG PROBLEM DEVELOPS FOR TEMPS ON THURSDAY...SHALLOW UPSLOPE FLOW
CONTINUES WITH INCRSG DEWPOINTS. IF CLOUDS DO NOT BREAK UP HIGHS MAY
NOT GET OUT OF THE 70S. HOWEVER AFTER DISCUSSION WITH GLD STILL
THINK SOME BREAKS TO OCCUR. WILL STILL GO MUCH COOLER THAN GUIDANCE
TEMPS BUT AM A LITTLE LEARY TO GO TOO LOW. WILL HEDGE DIFFERENCES
WITH 5 DEGREE SPREAD AND GO NEAR 80 NORTH AND 80 TO 85 REST OF AREA
DUE TO LARGE UNCERTAINTIES IN CLOUD COVER. FRONT MAY STILL EDGE BACK
ACROSS ELKHART AREA. WILL CONTINUE WITH A 20 POP AS ETA DEPICTS GOOD
INSTABILITY JUST ABOVE SURFACE INVERSION AND MAY SUPPORT ELEVATED
TRW.

THEN ON THURSDAY NIGHT ANOTHER COMPLEX POSSIBLE AND WILL CONT WITH
HIGHER NIGHT TIME POPS WITH 40 TO 50 PCT ACROSS THE BOARD.

.DDC...NONE

DDC 085/064 082/065 081 242
GCK 085/063 082/065 081 242
EHA 087/064 086/064 087 252
LBL 086/064 082/066 083 242
HYS 083/060 079/062 079 232
P28 085/066 084/069 083 232

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:47 AM CDTSevere Thunderstorm WarningDDCStafford48 min
Aug 20, 10:09 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Aug 20, 10:32 AM CDTSevere Thunderstorm WarningDDCStafford63 min
Aug 20, 12:07 PM CDTSevere Thunderstorm WarningDDCKiowa48 min
Aug 20, 12:57 PM CDTSevere Thunderstorm WarningDDCComanche48 min
Aug 20, 2:26 PM CDTSevere Thunderstorm WarningDDCClark64 min
Aug 20, 2:37 PM CDTTornado WarningDDCClark33 min
Aug 20, 3:09 PM CDTTornado WarningDDCClark46 min
Aug 20, 5:07 PM CDTSevere Thunderstorm WarningDDCGray63 min
Aug 20, 6:08 PM CDTSevere Thunderstorm WarningDDCGray47 min
Aug 20, 6:45 PM CDTSevere Thunderstorm WarningDDCMeade50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.